Colorado, 2021Winter Storm and Winter Weather in Colorado, April 19 to 20, 2021
April 19 to 20, 2021 · NWS BOU · 8 events in 8 counties and zones
Moderate to heavy snow occurred in and near the Front Range Foothills, with the heaviest amounts in and near the foothills of Boulder and northern Jefferson counties. Storm totals ranged from 8 to 16 inches in those areas, with amounts from 2 to 7 inches across the |rest of the I-25 corridor.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Moderate to heavy snow occurred in and near the Front Range Foothills, with the heaviest amounts in and near the foothills of Boulder and northern Jefferson counties. Storm totals ranged from 8 to 16 inches in those areas, with amounts from 2 to 7 inches across the |rest of the I-25 corridor.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Apr 19, 10:09 AM MST, 51 minutes earlier.
Area forecast discussion, Apr 19, 10:09 AM MST, 51 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1109 AM MDT Mon Apr 19 2021
.UPDATE...
Issued at 1109 AM MDT Mon Apr 19 2021
Expanded the Winter Weather Advisory across the eastern plains for
late this afternooon and tonight. With the cold air already in
place and slightly colder tempertures expected during the
snowfall, there will be a better chance that roads will become
slush and snow covered. Also, confidence a little higher there
will be a couple snow bands that will spread across the eastern
plains and locally drop up to 6 inches of snow.
UPDATE Issued at 839 AM MDT Mon Apr 19 2021
Strong cold front has push south through northeast Colorado this
morning. Low clouds, fog, and drizzle moved in right behind the
front. Lowered temperatures for today. Current temperatures in
southeast Wyoming and western Nebraska are in the mid to upper
20s. Overcast skies and cold air advection will limit heating
today with temperatures only warming a few degrees at most.
Removed the mention of rain along the Front Range because of the
colder temperatures. Will see drizzle this morning. Expect this
drizzle and fog to end by noon as the cold airmass deepens and a
little mixing occurs. Still expect the low clouds to persist
through today.
Quick shot of heavy snow still on track for late this afternoon
and evening. Not much change in the models with good synoptic and
orographic lift. This combined with some instability will result
in a period of intense snowfall. Due to the cold temperatures and
heavy snowfall rates, roads are expected to quickly become snow
and slush covered.
&&
.SHORT TERM...(Today and tonight)
Issued at 424 AM MDT Mon Apr 19 2021
...EVENING COMMUTE TO BE AFFECTED BY STRONG WINTER SYSTEM...
An upper trough extending from the Great Lakes west into MT will
be diving down the northern Rockies and across CO tonight. That
means we'll be in the region of synoptic lift during the day
today. A strong cold front is charging south down the lee of the
Rockies, though there will be two surges associated with it. The
first surge has already pushed out of Nebraska and is heading
southwest into northeastern Colorado. The GOES Nighttime
Microphysics RGB curve and observations show the low stratus
surging south. This will continue into the forecast area this
morning with a few showers near the northern state border
possible. As the first surge hits into the higher terrain, the
airmass will deepen, but forecast soundings showing the saturated
airmass will be warmer than -10 degrees C, which may allow for
patchy drizzle across the plains and into the foothills. With the
addition of this low cloud deck, ended up decreasing max temps
over most of the plains north of I-70. Late this morning and into
the early afternoon, a second surge, associated with 700mb
frontogenesis will charge south to deepen the saturated layer and
cool it off, allowing for snow production. Areas near the northern
state border will likely see this begin around noon to 2pm, with
snow surging into the Denver area in the 3pm to 5pm time frame.
Temperatures will be rapidly cooling into the 20s. This along with
the synoptic and frontogenetical lift, upslope flow and some weak
CAPE, should be able to produce some moderate to heavy snowfall
heading into the evening. Several models still showing upwards of
an inch of liquid for the mountains and higher foothills of
Boulder and Larimer counties, while down lower into the western
suburbs should see .5 to .8 inches of liquid. The speed of the
system will be quick, with the snow event only lasting about 12
hours. Therefore, should see some inch to inch and a half an hour
at times for snowfall rates. With the expected amounts happening
fairly quickly, will upgrade the Front Range mountains and
foothills, as well as the western urban areas such as Boulder down
into Golden to a Winter Storm Warning. Expecting hazardous
driving conditions to likely develop this evening with heavy snow,
rapid cooling and gusty northeasterly winds, with possible snow
squall conditions. This has a high potential to impact the evening
commute, so travelers are urged to alter plans in the
aforementioned areas.
The snow will rapidly taper off north to south after about 10pm,
with flurries occurring after midnight, though areas near the
Palmer Divide and southern foothills could still see some better
snow production. Temperatures overnight are expected to be in the
teens across the plains and single digits over the mountains.
.LONG TERM...(Tuesday through Sunday)
Issued at 424 AM MDT Mon Apr 19 2021
Snow should be just about done Tuesday morning, though cold
temperatures will remain with lots of teens. Subsidence should
provide decent clearing in the morning, but a combination of a
secondary wind surge and shallow instability should cause some
clouds to redevelop in the afternoon. If there are any little
showers out of shallow convection, it should only be trace
amounts.
By Tuesday night, warm advection aloft will be setting in with
clouds increasing as a deformation zone develops across northern
Colorado. This should produce slow saturation from the mid levels
downward Tuesday night and Wednesday, with the band either
stationary or lifting very slowly north later Wednesday ahead of a
weak frontal wave. Models vary a bit on the placement and amount
of any snow from this, but they're all pretty light except for
the main period of lift moving from the central mountains late
Wednesday onto the plains of east central or northeast Colorado
by Wednesday evening. Even then, this will still likely be light
but with the prolonged effort some accumulation is eventually
possible later Wednesday. The cloud cover and persistent easterly
winds will help keep temperatures down, so we dropped Wednesday's
highs a couple of degrees.
Thursday looks like a break between the shortwaves, though some of
the models develop weak diurnal convection over the mountains and
drift it toward Denver at the end of the day. Another weak wave
comes through Friday or Friday night for another chance of light
showers, again potentially coupled with weak diurnal mountain
showers.
By Saturday we're getting under the upstream ridge with subsidence
and drying. There's disagreement on just how much warming
depending on how strong the upstream ridge is. Our model blend is
splitting the difference with mid 60s on Saturday and then leaning
toward the warmer solutions with Sunday about 10 degrees warmer.
&&
.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 839 AM MDT Mon Apr 19 2021
Fog, drizzle, and low clouds accompanied the cold front this
morning with visibility less than a quarter mile. Visibility will
slowly improve through the morning. However, low clouds will
persist through the day with ceiling remaining under 2000 feet.
Snow still on track for this afternoon and evening. Snow is
expected to form around 21Z with heavy snow by 23Z. Snowfall rates
of an inch per hour or slightly more are expected between 23Z-
03Z. Total snowfall amounts of 3-6 inches are expected at the
Denver airports, possibly a little more on the west side of the
Denver Metro area. Snow ends around 06-09Z with clearing skies
towards 12Z Tuesday.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 3 PM this afternoon to 3 AM MDT
Tuesday for COZ038-040>046-048>051.
Winter Storm Warning until 3 AM MDT Tuesday for COZ033-035.
Winter Weather Advisory until 3 AM MDT Tuesday for COZ034-036.
Winter Storm Warning from 3 PM this afternoon to 3 AM MDT
Tuesday for COZ039.
&&
UPDATE...Meier
SHORT TERM...Kriederman
LONG TERM...Gimmestad
AVIATION...Meier
Hazardous weather outlook, Apr 19, 10:18 AM MST, 42 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1118 AM MDT Mon Apr 19 2021
COZ030>051-201730-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1118 AM MDT Mon Apr 19 2021
...POTENT BUT QUICK STORM TO BRING SNOW AND COLD TEMPERATURES THIS
EVENING...
This hazardous weather outlook is for northeast and north central
Colorado.
.DAY ONE...This Afternoon and Tonight
Snow will spread south across the Front Range mountains and
foothills, Urban Corridor, and eastern plains this afternoon and
evening. Heavy snowfall rates, cold temperatures, and gusty winds
to 30 mph will create hazardous driving conditions. These
hazardous conditions will begin around 3pm in the northern
mountains and I-25 corridor north of Fort Collins. Snow rapidly
spreads south into the Denver Metro area by 5pm. Snowfall amounts
of 8 to 14 inches are expected in the higher mountains north of
I-70, with 4 to 8 inches along the urban corridor, and 2 to 5
inches across the eastern plains.
Skies will clear overnight with snow decreasing by midnight and
diminishing towards sunrise. Overnight lows will be cold and
approach record lows in places. Most locations will fall into the
teens by sunrise Tuesday morning.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Snow will end early Tuesday morning, but there could still be icy
roads in spots. Temperatures will also be very cold, falling to
the teens to start the day. There will be another chance of light
snow Wednesday and Wednesday night. Thursday will be warmer with a
slight chance of afternoon showers. Another weak system could
bring light precipitation to the region Friday. Warmer weather
will finally return to the region by the weekend.
.SPOTTER INFORMATION STATEMENT...
Snowfall reports from spotters will be appreciated.
Winter Storm, S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet
- When
- April 19, 11:00 AM MST to April 20, 2:00 AM MST
- Where
- S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.382, -105.820 (the zone’s center; the record gives no point)
Storm totals included 12 inches near Meeker Park and Mt Audubon, and 11 inches near Brainard Lake.
Winter Storm, Larimer & Boulder Counties Between 6000 & 9000 Feet
- When
- April 19, 11:00 AM MST to April 20, 2:00 AM MST
- Where
- Larimer & Boulder Counties Between 6000 & 9000 Feet forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.380, -105.410 (the zone’s center; the record gives no point)
Storm totals included: 16.2 inches near Allenspark, 15.4 inches near Sunshine, 15.3 inches near Jamestown, 14.5 inches in Aspen Springs, 13.1 inches in Meeker Park, 12.5 inches near Nederland, and 10 inches in Rollinsville.
Winter Weather, Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet
- When
- April 19, 11:00 AM MST to April 20, 2:00 AM MST
- Where
- Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.516, -105.413 (the zone’s center; the record gives no point)
Storm totals included: 9.1 inches near Pinecliffe, 9 inches near Kittredge, 8.6 inches just west of Golden, 8.5 inches near Floyd Hill, 7.8 inches near Aspen Park, with 7 inches near Tiny Town.
Winter Weather, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet
- When
- April 19, 11:00 AM MST to April 20, 2:00 AM MST
- Where
- S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.726, -105.675 (the zone’s center; the record gives no point)
Storm totals included 8 inches, 5 miles north of Blue River, with 5 inches Breckenridge.
Winter Storm, Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County
- When
- April 19, 2:00 PM MST to April 20, 2:00 AM MST
- Where
- Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.878, -105.220 (the zone’s center; the record gives no point)
Storm totals included: 10 inches in west Boulder, 8.9 inches at the National Weather Service in Boulder, 8.1 inches in Niwot, 7.9 inches near Louisville, 7.1 inches in Longmont, 6.5 inches near Lafayette, 5.5 inches in northwest Arvada.
Winter Weather, N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County
- When
- April 19, 2:00 PM MST to April 20, 2:00 AM MST
- Where
- N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.714, -104.707 (the zone’s center; the record gives no point)
Storm totals ranged from 2 to 5 inches and included 3.1 inches at Denver International Airport.
Winter Weather, Elbert / C & E Douglas Counties Above 6000 Feet
- When
- April 19, 2:00 PM MST to April 20, 2:00 AM MST
- Where
- Elbert / C & E Douglas Counties Above 6000 Feet forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.422, -104.468 (the zone’s center; the record gives no point)
Storm totals ranged from 2 to 5 inches.
Winter Weather, Larimer County Below 6000 Feet / Nw Weld County
- When
- April 19, 2:00 PM MST to April 20, 2:00 AM MST
- Where
- Larimer County Below 6000 Feet / Nw Weld County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.611, -104.926 (the zone’s center; the record gives no point)
Storm totals ranged from 2 to 5 inches.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Alaska, April 19 to 24, 2021$5.0 million · 1 event
- Frost and Freeze in Kentucky, April 19 to 21, 202122 events
- Frost and Freeze in Illinois, April 19 to 21, 202119 events
- Frost and Freeze in Indiana, April 19 to 21, 20216 events
- Winter Weather in Kansas, April 19 to 20, 20216 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, April 19, 20214 events
- Heavy Snow in Colorado, April 19 to 20, 20213 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, April 19 to 20, 20213 events
- High Wind in Minnesota, April 19, 202163 kt wind · 2 events
- Wildfire in Arizona, April 19 to 30, 20211 event
- Winter Weather in Michigan, April 19 to 20, 20211 event
- Marine High Wind in Lake Superior, April 19, 202151 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 953339, 953340, 953347, 953348, 953345, 953349, 953606, 953607.